Patients who are prescribed opioids and sedating drugs such as benzodiazepines and muscle relaxants, drugs commonly prescribed for back pain, are at a significantly higher risk of dying of an overdose than people on opioids alone, researchers from the University of Washington and Washington State Department of Labor and Industries have found.
The study also confirmed earlier research indicating that the risk of overdose death rises significantly as the prescribed doses increase.
The paper appears in the July issue of the journal Medical Care. The primary author was Renu K. Garg, Ph.D., a UW graduate in epidemiology. She worked with Dr. Gary Franklin, a research professor, and Deborah Fulton-Kehoe, a research scientist, both in the Department of Environmental and Occupational Health Sciences.
“The risk of opioid overdose death increases substantially when the patient is also taking a sedative-hypnotic, even when they’re taking low to moderate opioid doses,” Franklin said. “And these drugs are often prescribed together: In our sample, more than 10 percent of patients were using both opioids and sedative-hypnotics.
Garg and colleagues looked at the prescription records of more than 150,000 Medicaid patients in Washington state ages 18-64 years who had received one or more prescriptions for an opioid for non-cancer pain from 2006 to 2010. From these records, the researchers were able to calculate the average daily prescribed dose. To account for different opioids’ potency, the researchers converted dosages to morphine milligram equivalents (MME).
The researchers also examined whether the patients had prescriptions for a class of drugs known as sedative-hypnotics. These include benzodiazepines, such as Valium, skeletal muscle relaxants, barbiturates, and nonbarbiturate hypnotics, drugs often given to relieve back pain, anxiety, and difficulty sleeping.
Data indicated 316 prescription opioid-related deaths during the study span. (Deaths involving heroin were not included in the tally.) The risk of dying of an opioid-related overdose was twice as high for patients aged 45 to 54, than for adults 25 to 34. Males were 70 percent more likely than females to die from an opioid-related overdose, and blacks and Native Americans/Alaskan Natives were at least 50 percent less likely than whites to have a fatal opioid overdose.
Risk of fatal opioid death rose steadily as dosages increased. Compared with patients taking 1-19 mg a day, a relatively low dose, the risk was twofold higher for those taking 50-89 mg a day, fourfold higher 90–119 mg a day, and nearly fivefold higher for those taking equal to or more than 200 mg a day.
The risk also rose the longer the patients were prescribed opioids. Compared with patients prescribed opioids for 30 or fewer days, those who had used the drugs for 31-89 days had a risk of opioid-related death four times higher; those who had used opioids for more than 730 total days had a risk 20 times higher.
Patients who had recently used a sedative-hypnotic had a marked increase in risk of opioid-related overdose death, the researchers found. Compared with those who had not used a sedative-hypnotic, the risk was more than six times higher. For those who used a benzodiazepine, it was seven-and-half-times higher. And for those who used a combination of benzodiazepine and a muscle relaxant, the risk of opioid-related overdose death was more than 12 times higher. Those who were being prescribed all the types of sedative-hypnotics had the highest risk—nearly 17-fold—with the risk increasing with higher doses of opioids.
The researchers said the findings support the U.S. Centers for Disease Control and Prevention’s guidelines. They recommend that physicians use caution when prescribing opioids at any dosage, carefully reassess evidence of benefits and risks when considering dosage increases to ≥50 MME/day, and should avoid increasing dosage to ≥90 MME/day or carefully justify a decision to titrate dosage to ≥90 MME/day.
“The substantially added risk for prescription opioid mortality with concomitant opioids and muscle relaxants described here should prompt much greater caution in the routine use of this class of drugs,” the researchers wrote.
Source: University of Washington